Missouri, 2013Drought in Missouri, March 1 to 31, 2013
March 1 to 31, 2013 · NWS SGF · 5 events in 5 counties and zones
March was near or slightly above normal on precipitation resulting in the improvement of drought conditions but long term drought conditions continued for portions of the Missouri Ozarks.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
March was near or slightly above normal on precipitation resulting in the improvement of drought conditions but long term drought conditions continued for portions of the Missouri Ozarks.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 28, 11:48 PM CST, 12 minutes earlier.
Area forecast discussion, Feb 28, 11:48 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1148 PM CST THU FEB 28 2013
...UPDATE TO AVIATION...
.UPDATE...
LIGHT SNOW SHOWERS AND FLURRIES CONTINUE TO STREAM SOUTHEAST
ACROSS CENTRAL MISSOURI THIS EVENING AS YET ANOTHER SHORT WAVE
TROUGH PASSES THROUGH THE REGION. SEVERAL STATIONS FROM CENTRAL
INTO EASTERN MISSOURI HAVE REPORTED SNOW FOR THE LAST COUPLE OF
HOURS...BUT VERY FEW HAVE MANAGED TO SQUEAK OUT A HUNDREDTH OF AN
INCH OF LIQUID EQUIVALENT. SEVERAL CALLS TO CENTRAL MISSOURI
INDICATE THAT ROADS ARE JUST WET...WITH A FEW REPORTS OF A
DUSTING ON GRASSY SURFACES.
WITH SNOW SHOWERS EXPECTED TO PERSIST FOR MUCH OF TONIGHT...WE
HAVE RAISED POPS INTO THE HIGH CHANCE AND LIKELY RANGE. SOME
LOCATIONS ACROSS THE EASTERN MISSOURI OZARKS MAY PICK UP A HALF
INCH TO AN INCH OF SNOWFALL...WITH LOCALIZED AMOUNTS UP TO AROUND
AN INCH AND A HALF. THE CURRENT SPECIAL WEATHER STATEMENT HANDLES
THIS WELL.
SCHAUMANN
&&
.DISCUSSION...
/ISSUED 240 PM CST THU FEB 28 2013/
SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
COLD AND CLOUDY CONDITIONS CONTINUE ACROSS THE REGION THIS
AFTERNOON...AS DEEP CYCLONIC FLOW ALOFT HAS HELPED TO KEEP
WIDESPREAD STRATUS IN PLACE OVER THE REGION. ALONG WITH THE
CLOUDS...TEMPERATURES HAVE BEEN QUITE COOL TODAY...WITH MOST
PLACES ONLY WARMING TO OR JUST ABOVE FREEZING.
A BAND OF LIGHT SNOW BEGAN TO DEVELOP OVER CENTRAL MISSOURI AND
THE EASTERN OZARKS THIS AFTERNOON ON RADAR AHEAD OF AN APPROACHING
UPPER LEVEL WAVE...AND THIS WILL BE THE FOCUS FOR THE REMAINDER OF
THE EVENING AND OVERNIGHT HOURS. FOR NOW...SNOW DOESN'T SEEM TO BE
REACHING THE GROUND...BUT AS LOW LEVEL DRY AIR IS OVERCOME WITH
TIME...A FEW FLAKES SHOULD START TO FLY BY LATE AFTERNOON INTO THE
EVENING HOURS. GIVEN LIMITED MOISTURE AVAILABILITY...SNOW SHOULD
REMAIN LIGHT IN NATURE...WITH AN INCH TO PERHAPS AS MUCH OF TWO
INCHES OF NEW SNOW ALONG AND EAST OF A LINE FROM THE OSAGE BEACH
AREA TO EMINENCE BY MORNING. THIS SHOULD BE A FAIRLY FLUFFY SNOW
GIVEN COLD TEMPERATURES ALOFT...AND HAVE USED A 12:1 RATIO FOR
THIS FORECAST.
A FEW SNOW SHOWERS AND/OR FLURRIES WILL LINGER INTO THE MORNING
HOURS ON FRIDAY...BUT SHOULDN'T AMOUNT TO MUCH. THE WAVE
RESPONSIBLE FOR TONIGHT'S SNOW WILL ALSO BRING WITH IT A
REINFORCING SHOT OF COLD AIR...WITH HIGHS DURING THE DAY ON FRIDAY
STRUGGLING TO WARM ABOVE FREEZING IN MOST SPOTS.
SKIES WILL FINALLY BEGIN TO CLEAR LATE TOMORROW NIGHT INTO
SATURDAY...AS HEIGHTS BEGIN TO RISE ALOFT AND THE OVERALL UPPER
LEVEL PATTERN BECOMES MORE PROGRESSIVE. EVEN WITH SOME CLOUD COVER
LEFT OVER FRIDAY NIGHT/EARLY SATURDAY...OVERNIGHT LOWS WILL BE
QUITE COOL...LIKELY AROUND 20 OR SO. WE WILL NEED TO WATCH THE
CLEARING CAREFULLY...AS A QUICKER TREND TO THE CLEARING WILL
LIKELY RESULT IN LOWER TEMPS FRIDAY NIGHT.
THE CLIMB TO WARMER TEMPERATURES WILL FINALLY BEGIN ON SATURDAY...
WITH HIGHS IN THE UPPER 30S AND LOW 40S...AS SOUTHERLY FLOW BEGINS
TO KICK IN AHEAD OF ANOTHER WAVE DIVING SOUTH ACROSS THE NORTHERN
ROCKIES.
BOXELL
LONG TERM (SUNDAY THROUGH THURSDAY)...
MEDIUM RANGE MODEL OUTPUT CONTINUES TO EXHIBIT DECENT RUN TO RUN
AGREEMENT. OVERALL...NO MAJOR CHANGES TO THE FORECAST AS A WARMING
TREND WILL COMMENCE SUNDAY AND CONTINUE INTO MONDAY. TEMPERATURES
WILL STILL BE AT OR BELOW AVERAGE...BUT THE SPELL OF VERY COLD
TEMPERATURES WILL FINALLY BE BROKEN. MODELS CONTINUE TO AGREE WITH
DROPPING A COMPACT UPPER LOW INTO THE REGION DURING THE LATE
MONDAY/TUESDAY TIME FRAME. THERE ARE SUBTLE DIFFERENCES BETWEEN
THE OPERATIONAL MODELS...BUT THE SPREAD SUPPORTS LOW END CHANCES
FOR RAIN OR SNOW DURING THIS TIME FRAME. ONCE THIS SYSTEM EXITS...
THE REGION SHOULD EXPERIENCE ANOTHER WARMING TREND BACK TOWARD
AVERAGE BY THE END OF NEXT WEEK.
GAGAN
&&
.AVIATION...
CEILINGS WILL CONTINUE TO HOVER BETWEEN LOW END VFR AND HIGH END
MVFR THROUGH FRIDAY EVENING...GENERALLY IN THE 2 TO 3.5 KFT AGL
RANGE. AN UPPER LEVEL DISTURBANCE WILL BRING INCREASING CHANCES
FOR SNOW SHOWERS TO PORTIONS OF SOUTHERN MISSOURI LATE FRIDAY
AFTERNOON AND FRIDAY EVENING. THESE SNOW SHOWERS WILL BRING
REDUCTIONS IN VISIBILITY INTO AT LEAST THE MVFR RANGE...WITH BRIEF
IFR LIKELY. AT THIS TIME...IT APPEARS THAT THE GREATEST
LIKELIHOOD FOR SNOW SHOWERS WILL BE AT KSGF.
SCHAUMANN
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Feb 28, 7:57 PM CST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
757 PM CST THU FEB 28 2013
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
757 PM CST THU FEB 28 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TONIGHT.
WEATHER HAZARDS EXPECTED...
LIMITED SNOW RISK.
DISCUSSION...
SNOWFALL AMOUNTS FROM A DUSTING TO A LITTLE OVER AN INCH ARE
EXPECTED TONIGHT EAST OF AN ELDON TO DIXON TO ROUND SPRING
LINE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
OCCASIONAL FLURRIES AND LIGHT SNOW SHOWERS WILL REMAIN POSSIBLE
ACROSS CENTRAL AND SOUTH CENTRAL MISSOURI INTO EARLY FRIDAY.
A COLD AIR MASS WILL BUILD INTO THE REGION FRIDAY INTO THE
WEEKEND. WIND CHILL VALUES IN THE SINGLE DIGITS WILL BE
POSSIBLE DURING THIS TIME FRAME WITH OVERNIGHT LOWS IN THE
UPPER TEENS TO LOWER 20S LIKELY ON SATURDAY AND SUNDAY
MORNINGS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
SCHAUMANN
Drought, Vernon
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Vernon forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 37.851, -94.342 (the zone’s center; the record gives no point)
The U.S Drought Monitor continued to report a Severe Drought (D2) throughout the month of March. The COOP station near Nevada reported 7.09 of rainfall for the month of March. This is a continuation of the drought that began across the region in June 2012. The loss and damage estimates will be included in August's 2012 storm data section for the entire drought event.
Drought, Barton
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Barton forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 37.502, -94.347 (the zone’s center; the record gives no point)
The U.S Drought Monitor continued to report a Severe Drought (D2) throughout the month of March. The COOP station near Lamar reported 3.79 of rainfall for the month of March. This is a continuation of the drought that began across the region in June 2012. The loss and damage estimates will be included in August's 2012 storm data section for the entire drought event.
Drought, Jasper
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Jasper forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 37.204, -94.341 (the zone’s center; the record gives no point)
The U.S Drought Monitor continued to report a Severe Drought (D2) throughout the month of March. The COOP station near Carthage reported 4.19 of rainfall for the month of March. The Joplin ASOS reported 2.70 of rainfall for the month of March. This was 0.72 below average. This is a continuation of the drought that began across the region in June 2012. The loss and damage estimates will be included in August's 2012 storm data section for the entire drought event.
Drought, Newton
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Newton forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 36.906, -94.339 (the zone’s center; the record gives no point)
The U.S Drought Monitor continued to report a Severe Drought (D2) throughout the month of March. The COOP station near Diamond reported 3.46 of rainfall for the month of March. The COOP station near Neosho reported 2.96 of rainfall for the month of March. This is a continuation of the drought that began across the region in June 2012. The loss and damage estimates will be included in August's 2012 storm data section for the entire drought event.
Drought, McDonald
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- McDonald forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 36.629, -94.348 (the zone’s center; the record gives no point)
The U.S Drought Monitor continued to report a Severe Drought (D2) throughout the month of March. The COOP station near Anderson reported 3.22 of rainfall for the month of March. This is a continuation of the drought that began across the region in June 2012. The loss and damage estimates will be included in August's 2012 storm data section for the entire drought event.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, March 1 to 31, 2013$125 million · 13 events
- Drought in Oklahoma, March 1 to 31, 2013$65 million · 3 events
- Avalanche in Wyoming, March 1, 20131 death · 1 event
- Avalanche in Utah, March 1, 20131 death · 1 event
- Drought in Texas, March 1 to 31, 2013$5.0 million · 20 events
- Drought in Texas, March 1 to 31, 2013$77,000 · 31 events
- Drought in Oklahoma, March 1 to 31, 201348 events
- Drought in New Mexico, March 1 to 31, 201339 events
- Winter Weather in Tennessee, March 1 to 2, 201333 events
- Drought in Texas, March 1 to 31, 201331 events
- Drought in Nebraska, March 1 to 31, 201330 events
- Drought in Nebraska, March 1 to 31, 201328 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435976, 435977, 435978, 435979, 435980.